What is Dehydroepiandrosterone (DHEA)?
Dehydroepiandrosterone (DHEA) is one of the most plentiful steroid hormones in the body. It has a range of important effects on our health.
The side effects of DHEA supplements do not appear noticeable in everyone. However, if they occur they are generally dose-related and mild, such as oilier-than-normal hair and skin, acne, hair loss and increased facial hair due to increased testosterone production. Men may also experience breast enlargement due to DHEA’s stimulation of estrogen levels.
Because DHEA modifies our levels of various sex hormones, those who have or are at a high risk of cancer should not take DHEA. In fact, higher levels of DHEA have been correlated with an increased risk of developing breast cancer in some studies.
In recent years, 17-keto DHEA has been promoted as a superior version of DHEA. As this form of DHEA is less readily converted to testosterone and estrogen, its side-effect profile is reduced. However, this also means that 17-keto DHEA is less effective than standard DHEA at restoring female testosterone levels, which is one of the most common reasons why women feel stronger and sexier on DHEA.
Potential symptoms of DHEA deficiency
- Fatigue and lethargy
- Poor capacity to cope with stress
- Poor libido and sexual performance
- Dry skin
- Reduced muscle bulk
- Sparseness of body hair
- Weight gain
Options to boost DHEA levels
- Increase the amount of strenuous exercise you have in your exercise regime – this will help slow the slump in your youthful DHEA levels by keeping the pressure off your adrenal glands (which make DHEA) and preventing diabetes, which damages the adrenals.
- Take up running, swimming, football or weight lifting
- Manage stress
- Get quality sleep
- Keep a symptom diary
- Are you experiencing a persistent loss of stamina, strength, fatigue, lethargy, low mood, poor memory or reduced libido?
- Make an appointment to see your doctor about DHEA if symptoms impact on your life. Getting tested for low DHEAs is a simple way to know if it could be the cause
Last Reviewed 02/Mar/2014
Latest posts by Dr Merlin Thomas (see all)
- Supplement to reduce Advanced Glycation End products - 17/05/17
- Lower high levels of LDL cholesterol - 30/04/17
- About advanced glycation end products - 18/04/17